Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 165, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 3:52 PM CDT for Moultrie County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 3:52 PM CDT (20:52 UTC)
- Expired
- Aug 18, 2001, 4:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Moultrie County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:54 PM CDT | Hail 0.75 | Lovington, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
706
WUUS53 KILX 182052
SVRSPI
ILC139-182130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT SAT AUG 18 2001
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOULTRIE COUNTY IN CENTRAL ILLINOIS
* UNTIL 430 PM CDT
* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LOVINGTON...OR ABOUT 9 MILES NORTHWEST OF
SULLIVAN...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOVINGTON
CADWELL
ARTHUR
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3968 8880 3962 8865 3963 8847 3980 8849
3981 8873
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 18, 2:45 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CDT SAT AUG 18 2001 SEVERE THUNDERSTORMS RAPIDLY DEVELOPED JUST AFTER NOON OVER HEART OF IL WITH TOR/SVR ISSUED FOR SEVERAL COUNTIES. NEAR GRAPE FRUIT SIZE HAIL 3.75 INCH DIAMETER REPORTED IN SAN JOSE IN FAR NW LOGAN COUNTY AROUND 1239 PM. FORECAST CHALLENGE IS TIMING ENDING OF CONVECTION TONIGHT SE OF THE IL RIVER AND SVR EARLY. THEN ADDRESSING POSSIBLE LINGERING SHOWERS SUNDAY WHEN CLOUDS TO CLEAR AND HOW MUCH COOLING WE GET. LEANING WITH ETA MODEL THIS RUN WHICH AVN IS SIMILAR TO. 19Z SURFACE ANALYSIS HAS DEEPENING LOW 1007 MB JUST W OF KSPI WITH ANOTHER LOW JUST N OF KMSN IN SOUTHCENTRAL WI. INTENSE UPPER LEVEL SHORT WAVE NEAR 30 UNITS SEEN ON WATER VAPOR AND VISIBLE OVER FAR SE MN S OF KRST NEAR THE IA BORDER. THIS COLD CORE FEATURE AND 40-55 KT 500 MB JET INTERACTING WITH UNSTABLE AIR MASS SPARKING SVR STORMS THIS AFTERNOON BETWEEN THE IL RIVER AND I-72. SSW WINDS 10 TO 20 MPH AND GUSTS 20 TO 30 MPH WARMED TEMPS INTO MID TO UPPER 80S AHEAD OF STORMS FROM I-72 S...WHILE STORMS N OF I-72 COOLED TEMPS TOWARD DEWPOINTS FROM 65 TO 70. STRONGER WIND FIELDS AND INSTABILITY WITH STEEPER LAPSE RATES THAN EXPECTED 24 HOURS AGO. SPC UPGRADED AREAS E OF IL RIVER FROM SLIGHT INTO MODERATE RISK AREA WITH SCT-NUMEROUS SVR STORMS AND TORNADOES POSSIBLE. MODELS BRING VIGOROUS SHORT WAVE TO MI/IN BORDER BY 12Z/SUN WITH ASSOCIATED LOW AND COLD FRONT MOVING EAST INTO IN BY 06Z. GROUPING ZONES BY TOR WATCH ORIENTATION E OF IL RIVER AND MENTION SVR EARLY WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. NEW TOR WATCH POSSIBLE OVER SE CWFA TOO. CHANCE POPS OF CONVECTION W OF IL RIVER THIS EVENING WITH UPSTREAM PIVOTING CONVECTION OVER EAST IA. THUNDERSTORMS DIMINISHING BY MIDNIGHT EAST WITH PASSAGE OF FRONT. UPPER LEVEL LOW NEAR KDTW IN FAR SE LOWER MI SUNDAY WITH 500 MB TEMPS AROUND 12C. KEEPING LAPSE RATES STEEP ENOUGH FOR INSTABILITY SCT SHOWERS NE CWFA AND BKN-OVC SKIES. ETA KEEPS QPF JUST NE OF CENTRAL IL WHILE NGM AND AVN HAVE QPF EAST OF I-57. MODELS CONTINUE CLEARING SKIES SUNDAY NIGHT AS 1022 MB HIGH PRESSURE NOSES INTO THE MISSISSIPPI VALLEY. FWC/MAV/FAN TEMPS CLOSE NEXT 4 PERIODS AND FOLLOWED. LOWS AROUND 60 TONIGHT WITH 60-65 SE. COOLER HIGHS SUNDAY IN MID TO UPPER 70S WITH KLWV NEAR 80. LOWS SUNDAY NIGHT IN MID TO UPPER 50S. HIGHS MON NEAR 80 NE AND 80 TO 85 SW. MEDIUM RANGE MODELS CONTINUE TO TAKE STRONG UPPER LEVEL RIDGE OVER WESTERN US EAST INTO THE EASTERN US DURING MID/LATE WEEK. AFTER A COOLER START TO THE WEEK...EXPECT SUMMERTIME WARMTH AND HUMIDITY DURING MID AND LATE WEEK WITH HIGHS IN MID TO UPPER 80S. MCS ACTIVITY CONTINUES TO PASS NEAR CENTRAL IL TUE WITH MOST QPF PASSING N OF I-80. ANOTHER CHANCE OF CONVECTION NEXT WEEKEND AS AN UPPER LEVEL LOW DRIFTS N ACROSS THE LOWER MS VALLEY. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI EB 059/078 056/079 056 07510 PIA EB 059/076 055/078 055 07420 DEC EB 059/077 056/079 056 07520 CMI CB 059/075 054/079 054 07630 MTO EB 062/077 059/081 059 07620 LWV EB 064/080 061/083 061 07620 .ILX...NONE. HUETTL
In the hours before
Special weather statement, Aug 18, 12:32 PM CDT, 3 hours 20 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 18 2001 ...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS... A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS. AUTEN
Local storm report, Aug 18, 1:30 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
130 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1239 PM 2WNW SAN JOSE IL 2.50 INCH HAIL
08/18/01 MASON REPORTED BY MASON CO.
SHERIFF.
1239 PM 6 N MASON CITY IL 1.75 INCH HAIL
08/18/01 MASON REPORTED BY MASON COUNTY
SHERIFF
1239 PM SAN JOSE IL 1.75 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
1239 PM SAN JOSE IL 3.75 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
1222 PM MANITO IL .75 INCH HAIL
08/18/01 MASON HAIL REPORTED AT THE
MANITO FIRE STATION BY ESDA
1230 PM NORMAL IL 1.00 INCH HAIL
08/18/01 MC LEAN 1 INCH HAIL COVERED THE
GROUND. EVENT DURATION 10
MINUTES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
1258 PM SAN JOSE IL 1.50 INCH HAIL
08/18/01 LOGAN
1258 PM EMDEN IL 1.50 INCH HAIL
08/18/01 LOGAN
1258 PM HARTSBURG IL 1.50 INCH HAIL
08/18/01 LOGAN
1242 PM 2 W SAN JOSE IL 2.75 INCH HAIL
08/18/01 LOGAN REPORTED BY TAZEWELL CO.
HAMS
1242 PM SAN JOSE IL 2.50 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
1250 PM 3 S ARMINGTON IL 1.75 INCH HAIL
08/18/01 TAZEWELL REPORTED BY TAZEWELL CO
ESDA
1253 PM 3 S ARMINGTON IL 1.75 INCH HAIL
08/18/01 TAZEWELL
1255 PM HARTSBURG IL 2.75 INCH HAIL
08/18/01 LOGAN REPORTED BY ESDA
0105 PM 1 E EMDEN IL .75 INCH HAIL
08/18/01 LOGAN REPORTED BY TAZEWELL
COUNTY HAMS AT THE
INTERSECTION OF I-155 AND
US 136
KELLYLocal storm report, Aug 18, 1:34 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
134 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM 6 WSW ARMINGTON IL WIND DAMAGE
08/18/01 TAZEWELL POWER POLE DOWN ON US
136...2 MILES E OF I-155.
REPORTED BY ESDA
KELLYLocal storm report, Aug 18, 2:38 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
238 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 PM 2 S ATTERBERRY IL .75 INCH HAIL
08/18/01 MENARD REPORTED BY ESDA
0216 PM PETERSBURG IL 1.00 INCH HAIL
08/18/01 MENARD
0255 PM BROADWELL IL .75 INCH HAIL
08/18/01 LOGAN REPORTED BY RETIRED NWS
EMPLOYEE
0225 PM 2 S PETERSBURG IL 1.00 INCH HAIL
08/18/01 MENARD REPORTED BY MEDARD COUNTY
ESDA
0231 PM HOOPESTON IL 60 MPH TSTM WIND GUST
08/18/01 VERMILION REPORTED BY ESDA
0235 PM CORNLAND IL .75 INCH HAIL
08/18/01 LOGAN REPORT FROM ESDA
KELLYLocal storm report, Aug 18, 2:54 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
254 PM CDT SAT AUG 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MAHOMET IL 70 MPH TSTM WIND GUST
08/18/01 CHAMPAIGN REPORTED BY NWS SWOP
OBSERVER
KELLYSpecial weather statement, Aug 18, 3:40 PM CDT, 12 minutes before
ILZ031-037-038-041>043-047-048-182130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 340 PM CDT SAT AUG 18 2001 THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 6 PM HAS BEEN CANCELED FOR THE FOLLOWING CENTRAL ILLINOIS COUNTIES... CASS...MASON...MENARD...LOGAN...DE WITT...TAZEWELL...MCLEAN AND WOODFORD. SEVERE THUNDERSTORMS WILL CONTINUE INTO MID EVENING ALONG AND SOUTH OF I-72. KMH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:59 AM CDT | Tornado Warning | ILX | Mason | 61 min |
| Aug 18, 12:24 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 66 min |
| Aug 18, 12:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Aug 18, 1:01 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 44 min |
| Aug 18, 1:23 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 67 min |
| Aug 18, 1:25 PM CDT | Tornado Warning | ILX | Logan, Menard | 65 min |
| Aug 18, 1:33 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 57 min |
| Aug 18, 1:40 PM CDT | Tornado Warning | ILX | Champaign | 50 min |
| Aug 18, 2:20 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Aug 18, 2:22 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 53 min |
| Aug 18, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 45 min |
| Aug 18, 2:36 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 54 min |
| Aug 18, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 59 min |
| Aug 18, 3:16 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 59 min |
| Aug 18, 3:17 PM CDT | Tornado Warning | ILX | Vermilion | 58 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 60 min |
| Aug 18, 3:30 PM CDT | Tornado Warning | ILX | Douglas | 60 min |
| Aug 18, 4:05 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 55 min |
| Aug 18, 4:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| Aug 18, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 81 min |
| Aug 18, 4:37 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 53 min |
| Aug 18, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
| Aug 18, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 59 min |
| Aug 18, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 67 min |
| Aug 18, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 66 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.